Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 11, 2018, 1:57 AM CDT for 7 counties in Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2018, 1:57 AM CDT (06:57 UTC)
- Expired
- May 11, 2018, 2:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, NE, Gage County, NE, Jefferson County, NE, Lancaster County, NE, Saline County, NE, Saunders County, NE, Seward County, NE
The radar
The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 1:50 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1812 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 602 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109
WUUS53 KOAX 110657
SVROAX
NEC023-067-095-109-151-155-159-110730-
/O.NEW.KOAX.SV.W.0039.180511T0657Z-180511T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
157 AM CDT FRI MAY 11 2018
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Western Lancaster County in southeastern Nebraska...
Seward County in southeastern Nebraska...
Northern Jefferson County in southeastern Nebraska...
Saline County in southeastern Nebraska...
Southern Butler County in east central Nebraska...
Southwestern Saunders County in east central Nebraska...
Northwestern Gage County in southeastern Nebraska...
* Until 230 AM CDT
* At 155 AM CDT, severe thunderstorms were located along a line
extending from 3 miles west of Bellwood to 4 miles south of Waco to
near Deshler, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. Strongest winds of 60 mph have been
reported with this line of storms with near zero
visibility in blowing dust along the thunderstorm gust
front out ahead of the thunderstorms.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Northwestern Lincoln, Seward, Crete, Fairbury, Milford, Wilber,
Friend, Utica, Dorchester, Valparaiso, De Witt, Plymouth, Beaver
Crossing, Staplehurst, Western, Garland, Pleasant Dale, Dwight, Bee
and Ulysses.
This includes the following highways...
Highway 136 in Nebraska between mile markers 144 and 162.
Highway 92 in Nebraska near mile marker 409.
Interstate 80 in Nebraska between mile markers 366 and 395.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4015 9737 4120 9737 4109 9671 4069 9678
4009 9702
TIME...MOT...LOC 0655Z 280DEG 39KT 4135 9730 4083 9744 4017 9768
HAIL...<.75IN
WIND...60MPH
$$
KERN2 follow-up statements
679
WWUS53 KOAX 110714
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
214 AM CDT FRI MAY 11 2018
NEC023-067-095-109-151-155-159-110730-
/O.CON.KOAX.SV.W.0039.000000T0000Z-180511T0730Z/
Lancaster NE-Seward NE-Jefferson NE-Saline NE-Butler NE-Saunders NE-
Gage NE-
214 AM CDT FRI MAY 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR WESTERN LANCASTER...SEWARD...NORTHERN JEFFERSON...SALINE...
SOUTHERN BUTLER...SOUTHWESTERN SAUNDERS AND NORTHWESTERN GAGE
COUNTIES...
At 214 AM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Brainard to 4 miles east of Beaver
Crossing to near Gilead, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Northwestern Lincoln, Seward, Crete, Fairbury, Milford, Wilber,
Friend, Utica, Dorchester, Valparaiso, De Witt, Plymouth, Beaver
Crossing, Staplehurst, Western, Garland, Pleasant Dale, Dwight, Bee
and Ulysses.
This includes the following highways...
Highway 136 in Nebraska between mile markers 144 and 162.
Highway 92 in Nebraska near mile marker 409.
Interstate 80 in Nebraska between mile markers 366 and 395.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4015 9737 4120 9737 4109 9671 4069 9678
4009 9702
TIME...MOT...LOC 0714Z 279DEG 39KT 4115 9712 4080 9720 4014 9744
HAIL...<.75IN
WIND...60MPH
$$
KERN545
WWUS53 KOAX 110728
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
228 AM CDT FRI MAY 11 2018
NEC023-067-095-109-151-155-159-110737-
/O.EXP.KOAX.SV.W.0039.000000T0000Z-180511T0730Z/
Lancaster NE-Seward NE-Jefferson NE-Saline NE-Butler NE-Saunders NE-
Gage NE-
228 AM CDT FRI MAY 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LANCASTER...SEWARD...
NORTHERN JEFFERSON...SALINE...SOUTHERN BUTLER...SOUTHWESTERN SAUNDERS
AND NORTHWESTERN GAGE COUNTIES WILL EXPIRE AT 230 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds to 40 to 50 mph are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 500 AM CDT for
southeastern and east central Nebraska.
LAT...LON 4015 9737 4120 9737 4109 9671 4069 9678
4009 9702
TIME...MOT...LOC 0727Z 280DEG 39KT 4113 9698 4078 9706 4012 9730
$$
KERNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:39 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 10, 11:39 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1139 PM CDT Thu May 10 2018 .SHORT TERM...(Tonight through Sunday) Issued at 333 PM CDT Thu May 10 2018 A prominent mid-level trough is forecast to evolve across the Interior West into Friday with broader-scale, downstream ridging occurring across the Plains. Afternoon water vapor imagery hints at weak impulse embedded within this flow regime over WY which is combining with moist, upslope flow --north of a surface front stretched diagonally across NE-- to foster thunderstorms over eastern WY. Coalescing storm-scale outflows and the nocturnal strengthening of a LLJ will foster upscale growth of storms into an MCS which will likely track across northeast NE tonight, to the cool side of the front which will re-orient along I-80. A strong to severe storm or two is possible with the primary hazard being damaging wind gusts. South of the surface front, considerable strengthening of a cap attendant to the eastward advection of an elevated-mixed layer plume into the central Plains will likely inhibit the southward expansion of the MCS into southeast NE and southwest IA. On Friday, lingering clouds across northeast NE into west-central IA and hot, humid conditions south of the surface front will lead to a potentially large temperature gradient across our area by afternoon (e.g. upper 50s north to around 90 south). While the air mass south of the front will become moderately unstable by mid to late afternoon, strong capping and slight mid-level height rises cast considerable uncertainty on surface-based storm initiation. The more probable scenario is for elevated storms to develop north of the surface boundary late Friday evening with a risk for large hail and locally damaging winds. By this weekend, the surface front settles to the south of our area while the western U.S. system cuts off over the Great Basin. We will remain under the influence of ridging aloft, however persistent low-level warm and moisture advections to the north of the surface front will maintain a chance of thunderstorms across the area. .LONG TERM...(Sunday night through Thursday) Issued at 333 PM CDT Thu May 10 2018 The primary uncertainty in the long term is the evolution of the aforementioned western U.S. cutoff low. Given that this system will be part of a larger Rex block, the models vary when the block will break down and the trough will edge east into the Plains. Nonetheless, it does appear that a southwesterly mid-level flow regime will be maintained across the central Plains through early next week with a surface boundary in the area. As such, precipitation chances will remain in the forecast. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1137 PM CDT Thu May 10 2018 Thunderstorms will be imminent at KOFK, lingering through about 10z at KOFK, affecting KLNK 09-12z, and KOMA 10-13z. Winds could gust up to 35 knot at KOFK and KLNK. Then MVFR clouds develop along and north of a frontal boundary that stalls across the region. Clouds eventually go to IFR at KOFK by 12z. Additional thunderstorms possible at KLNK/KOMA 12/02-06z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...DeWald
Hazardous weather outlook, May 10, 3:42 PM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 342 PM CDT Thu May 10 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 342 PM CDT Thu May 10 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Isolated strong to severe storms will be possible after 9 PM, mainly over northeast Nebraska. Locally damaging wind gusts will be the primary hazard. Isolated severe storms are possible again late Friday afternoon into evening from portions of southeast and east-central Nebraska into southwest Iowa. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Off-and-on thunderstorm chances remain in the forecast this weekend through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed tonight or Friday.
In the hours before
Special weather statement, May 11, 12:51 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1251 AM CDT FRI MAY 11 2018
NEZ030-110630-
Boone NE-
1251 AM CDT FRI MAY 11 2018
...Significant Weather Advisory for BOONE COUNTY UNTIL 130 AM CDT...
At 1250 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Wolbach, or 32 miles east of Ord, moving northeast
at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Albion, St. Edward, Cedar Rapids, Primrose, Loretto and The Highway
14 And 56 Junction.
LAT...LON 4167 9829 4191 9784 4153 9783 4153 9788
4151 9789 4151 9804 4150 9804 4150 9809
4148 9810 4148 9829
TIME...MOT...LOC 0550Z 240DEG 34KT 4147 9833
FOBERTThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:51 AM CDT | Special Weather Statement | OAX | Boone | 39 min |
| May 11, 2:27 AM CDT | Special Weather Statement | OAX | Gage, Lancaster, Saline, Seward | 48 min |
| May 11, 3:21 AM CDT | Special Weather Statement | OAX | Gage, Jefferson, Saline | 39 min |
| May 11, 3:34 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Lancaster, Saline, Seward | 26 min |
| May 11, 3:57 AM CDT | Special Weather Statement | OAX | Gage, Johnson, Lancaster | 48 min |
| May 11, 4:23 AM CDT | Special Weather Statement | OAX | Lancaster, Seward | 52 min |
| May 11, 4:33 AM CDT | Special Weather Statement | OAX | Johnson, Nemaha, Pawnee, Richardson | 42 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.